Oral Steroids question

Asked my "new" neurologist about having steroid infusions as feet are what I call , "spongy" feeling and calves tighten up more then normal and was hoping steroids might calm them all down a bit. Some upper body and arm tingling at night that I hadn't noticed before also. In the past, my former neurologist gave me steroid infusions for either 3 or 5 days at the hospital infusion center, so I was surprised that this doctor prescribed prednisone pills to take. I am having a problem starting them because I would take 3 pills once a day for a week, 2 pills once a day for a week, and then 1 pill a day for a week, the 1/2 a pill once a day for 3 days. I realize that this is the way the pills need to be taken to start and stop, but being that this is such a busy and social time of the year, I am afraid of any possible, even minor side effects interfering with what I hope to get done and my time with my family. So, my I guess I am just looking for others that may have been in this same situation and how you did with the pills instead of the infusions. My only problems with infusion were flushing, some feelings of excess energy, but not much else which I handled and quickly went away a few days after the infusions were stopped. Thanks for any help and have a great day. After almost 70 degree weather here in Illinois 40 miles south of Chicago, we have shot down to 36 degrees with snow flurries! UGH!

Last edited by
Skip

Promoted Content

Get email updates from MSAA

MS news, local educational events, vital programs & services

Subscribe now

Promoted by My MSAA Community

15 Replies

oldestnewest
  • Hi, Blue51, I've been given the 2 week oral prednisone taper following the solumedrol infusions and didn't experience the nasty side effects I did decades ago when I was given oral decadron. I stayed clear of all steroid treatment for years after a few rounds of that, only to find a vast (positive) difference with oral prednisone. Of course, we all are different, but I do hope you find the prednisone to be beneficial to what you need at the moment, as well as with uocoming family holiday plans.

    I assume you didn't question your new neuro when he/she didn't prescribe solumedrol instead? If you're like me, you were kicking yourself halfway home for not doing so. 😉

    Snow in Illinois and sleet in England...brrr! Keep warm and step safely. Let us know how the prednisone works for you 💕

  • I bit the bullet today and started my prednisone this morning. I appreciate your input and figure I will also be okay as far as side effects are concerned. And you are absolutely right! The doctor' s nurse called me back, cause I actually called them about getting on the prednisone after my visit. When the nurse said the prescription would be called in and I could pick it up, of course I said, Thank You, and then had all these questions! Worried about it for days, but did nothing cause I figured it would be fine, but was still a bit worried!

    I am actually trying to do some online Christmas shopping and getting shopping lists organized, because I really want to be on top of my shopping and gift giving this year. HO HO HO!

  • Let us know how it goes. BTW, my doc recommended over-the-counter heartburn meds and Ambien, just in case I needed it. I did have a couple moody days, but nothing really bad.

    Hope you get that shopping done and feel much better soon!

  • I am already on Protonix for acid reflux and Barrett's syndrome, so that was one of my concerns. And just noticed cocaine is listed under my post! Wonder where that came from cause it needs to be gone!

  • Really? I don't see it. "Oral steroids question" is what I read.

  • Since it was my post, I may have been the only one to see it!

  • I saw it too...strange. Anyway I have had MS for 37 years. At first when I had an attack my Doc would put me on Steroids. They worked great. Then for a couple years I did infusion of solumedrol 1 a month. I've stopped doing that now + do the 5 day pack as needed. Pednisone will ruin your bones over time ! Just be aware of that for future reference. My bones are now thinning ...bummer. Elle61

  • Easier with the pills. No uncomfortable side effects

  • Blue51 yup l see the cocain listed lol l have taken the prednisone as a taper from the solumedrol and when l have gotten out of the hospital after migraines. Besides the "roid-rage" feeling really hungry (have alot of fruit around) and energy no problems. Good luck!

  • Having extra energy sometimes might be a good thing! Thanks!

  • I took a 6 day taper of prednisone for a non-MS matter and had no problems,it took care of my issue very well. Then later I did the 2 week taper on prednisone and did NOT do well. I was supposed to do 3 pills a day for a week, then do the taper over the second week. Days 1,2, and 3 I was fine, days 4 and 5 I was dizzy, and then day 6 my legs were like jello and I was sick to my stomach and I spent the day in the recliner, getting help when I needed to go to the bathroom. Day 7 (which of course was on a Sunday so my Dr. was not in) I was supposed to take 3 pills but I felt like it would be like taofking poison, so I started the taper a day early and only took 2 pills and by Mon. I was feeling stronger and better. I continued the taper as directed but added an extra day of 1 pill to take the one I had omitted and each day I felt more like my old self.

    My mother and sister both have had several courses of the drug and they always felt great! They would clean their houses from top to bottom and have energy left over! I guess it just depends on the individual.

  • I've had 2 different MS specialists give me oral steroids at my request because I'm afraid of the infusions and having that high dose hit my system all at once. One doctor used 1000mg oral prednisone a day for 3 days, no taper. The other doc uses 1250mg daily, again no taper. I asked about lower doses and it was both their opinions that a lower dose would not quell the inflammation, but I was being treated for relapses. The down side - I'd have to swallow 20 or more 50mg tablets at a time and anybody who has taken oral prednisone knows it tastes awful. But it helped.

  • When they were first doing tests on me to find a cause for my numbness, tingling, I had 2 courses of high dose steroids. I feel my only side affect were some mood swings. Guess I was pretty sensitive mood wise. I was also going through the mental and physical loss of mobility, fear of what was to come. I'm sure that all played into my sensitive moodiness.

  • Thanks to everyone for sharing their experiences. I am on day 2 of 3 pills at one time and after 3 more days I start my taper. since this is a new term to me, I am assuming it means slowly weaning myself off of the prednisone! I should be done in 2 and a half weeks. It may be too early to tell, but so far so good! When I had the infusions, the only side effects I remember having was immediate flushing, which quickly went away, I think my appetite increased at times and I did have some extra energy, so hopefully I will tolerate the oral prednisone as well.

  • Just warn the ppl around you of the mood swings, they kind of hit you outta the blue. And are no fault of your own. They can be very confusing to you and others Blue51 :) Hang in there

You may also like...